Alcohol And Other Drugs

Many elderly patients with adult-onset (Type II) diabetes take antidiabetic pills instead of insulin. When alcohol is taken along with pills such as sulfonylureas, it may cause dangerously low levels of blood sugar, especially in patients whose diet calls for decreasing the eating of carbohydrates. Another problem associated with this combination is an Antabuse-like reaction (fortunately quite rare and usually mild), causing nausea, vomiting, headache, blurred vision, and flushing. However, symptoms of severe Antabuse-like reactions include speeding up of the heart to more than one hundred beats a minute, abdominal distress, sweating, episodes of low blood pressure, death of heart muscle, and tearing of the esophagus brought about by vomiting; psychosis may also occur, and fatal reactions have been reported. Use of alcohol at the same time with a variety of other drugs (Table 2) can also lead to an Antabuse-like reaction. Cough medicines may contain a narcotic pain-killer such as codeine in combination with antihistamines. When taken together with alcohol, these drugs are hazardous and can cause altered alertness, even loss of consciousness, and may slow down one's breathing or even stop it. Despite the fact that heart disorders are very common in older individuals, few of those who suffer from these problems modify their drinking patterns. This tendency may be dangerous, since as little as one cocktail can severely reduce the efficiency of the heart in the presence of heart disease. For example, alcohol consumption in a person suffering from angina (pain felt in the heart during physical activity) can mask the pain that might otherwise serve as a warning signal of a heart attack (Horowitz, 1975).

Your Heart and Nutrition

Your Heart and Nutrition

Prevention is better than a cure. Learn how to cherish your heart by taking the necessary means to keep it pumping healthily and steadily through your life.

Get My Free Ebook


Post a comment